Ortho Dx: Medication-induced tendinopathy - Clinical Advisor

Ortho Dx: Medication-induced tendinopathy

Slideshow

  • Anteroposterior mortise view

    030718_OrthoDx_Image1

    Anteroposterior mortise view

  • Lateral view

    030718_OrthoDx_Image2

    Lateral view

A 45-year-old woman presents with a history of left heel pain for several months. She has a medical history of diabetes, high cholesterol, hypertension, and depression. Her pain is made worse with running and stairs. Recent radiographs include an anteroposterior mortise and lateral of her ankle (Figures 1 and 2), which show no abnormalities. She has been diagnosed with Achilles tendinitis and has tried ice, nonsteroidal anti-inflammatory drugs, rest, and physical therapy without much relief.

This case has been brought to you in partnership with the Journal of Orthopedics for Physician Assistants.

Statins, along with fluoroquinolones, are known to cause systemic side effects, including tendinitis and tendon rupture. For patients with hypercholesterolemia, a statin is by far the most common medication used. Statins are the most effective medication in reducing LDL cholesterol,...

Submit your diagnosis to see full explanation.

Statins, along with fluoroquinolones, are known to cause systemic side effects, including tendinitis and tendon rupture. For patients with hypercholesterolemia, a statin is by far the most common medication used. Statins are the most effective medication in reducing LDL cholesterol, which reduces the risk of coronary artery disease, stroke, and death. Statins can cause a number of side effects, including myalgias, myopathy, tendinitis, and elevated liver enzymes. The etiology of why statins cause tendinopathy is unclear, although the most widely accepted theory is that statins interfere with healing after microtrauma to the tendon. The Achilles tendon is the most susceptible to injury due to size and repetitive use. In affected patients, most will experience symptoms within 4 months after starting a statin. Symptoms usually resolve within 2 to 3 weeks after stopping the statin. Bottom line: patients at higher risk of tendinitis, including those with diabetes, hyperuricemia, and who participate in sports, should be monitored closely while on a statin.1,2

Dagan Cloutier, MPAS, PA-C, practices in a multispecialty orthopedic group in the southern New Hampshire region and is editor-in-chief of the Journal of Orthopedics for Physician Assistants (JOPA).

References

  1. Deren ME, Klinge SA, Mukand NH, Mukand JA. Tendinopathy and tendon rupture associated with statins. JBJS Reviews. 2016;4:1-6.
  2. Marie I, Delafenêtre H, Massy N, et al. Tendinous disorders attributed to statins: a study on ninety-six spontaneous reports in the period 1990-2005 and review of the literature. Arthritis Rheum. 2008;59:367-372.
Next hm-slideshow in Ortho Dx